Montana, 2013Winter Storm in Montana, April 7 to 8, 2013
April 7 to 8, 2013 · NWS GGW · 5 events in 5 counties and zones
An arctic cold front and plentiful moisture combined to spread heavy wet snow across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front and plentiful moisture combined to spread heavy wet snow across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 7, 8:25 PM MST, 35 minutes earlier.
Area forecast discussion, Apr 7, 8:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
925 PM MDT SUN APR 7 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
EVENING UPDATE...
COLD FRONT HAS MOVED ACROSS THE CWA LATE THIS AFTERNOON/EARLY
THIS EVENING AND THE BEGINNINGS OF THE RAIN SHOWERS ARE CURRENTLY
DEVELOPING ON RADAR ACROSS PETROLEUM AND GARFIELD COUNTIES.
STRONGEST BANDS ARE FARTHER SOUTH... ACROSS BYZ TERRITORY... BUT
SHOULD MOVE NORTH AS THE EVENING PROGRESSES. THE STORM AND SNOW
AND QPF TOTALS REMAIN FAIRLY CERTAIN. TEMPERATURES ACROSS THE
NORTH WERE LOWERED OVERNIGHT TO ACCOUNT FOR THE FAST MOVING FRONT
BUT SHOULD EVEN OUT AS CLOUD COVER INCREASES AND ONLY CAA REMAINS.
WINDS AND HOURLY RH WERE ALSO TWEAKED WITH MESOSCALE DATA. GAH
PREVIOUS SHORT TERM DISCUSSION...
THE GFS... NAM... AND ECMWF HAVE ALL FINALLY CONVERGED BRINGING A
WINTER STORM TO PORTIONS OF NORTHEAST MONTANA TONIGHT AND MONDAY.
THE AREAS THAT WILL ESCAPE MOST OF THE RAIN AND HEAVY SNOW WILL BE
THE NORTHERN AREAS ALONG THE INTERNATIONAL BORDER WHERE HIGH
PRESSURE AND CAA WILL TEND TO KEEP CONDITIONS DRY.
THIS STORM IS QUITE WET WITH IMPRESSIVE AMOUNTS OF QPF...AROUND A
HALF INCH PLUS IN PLACES...WITH MOST OF IT FALLING TONIGHT AND
TAPERING OFF ON MONDAY. THE FOCUS OF THE ADVANCING TROUGH ENERGY
WILL BE ALONG THE STATIONARY FRONT THAT HAD BEEN SENT SOUTH TODAY.
MODELS PLACE THIS BOUNDARY JUST SOUTH OF THE MISSOURI RIVER. THE
AFFECTED AREA OF HEAVY QPF SPREADS THROUGH ALL THE COUNTIES SOUTH
OF MISSOURI RIVER AND INTO PORTIONS OF SOUTHEAST MONTANA. THE
MOVEMENT OF THE STORM WILL BE QUICK AS THE TROUGH SWINGS ACROSS
THE REGION TONIGHT. WITH A COLD SURFACE HIGH IN SOUTHERN
SASKATCHEWAN AND AND INVERTED SURFACE TROUGH LOW CENTER IN
SOUTHEAST MONTANA...EXPECT 15-25KT NORTHERLY WINDS DEVELOPING
TONIGHT. WITH A WARM START TO THE EVENING...THE PRECIPITATION WILL
BEGIN AS RAIN...THEN CHANGE OVER TO SNOW BY MID EVENING...BECOMING
ALL SNOW AFTER MIDNIGHT. STORM TOTAL SNOW WILL RANGE FROM A
POSSIBLE 4 TO 8 INCHES SOUTH OF THE MISSOURI RIVER...THEN TAPERING
OFF TO NOTHING TOWARD THE CANADIAN BORDER. THEREFORE ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW...BORDERED BY A WINTER WEATHER
ADVISORY JUST NORTH OF THE RIVER.
MONDAY NIGHT THROUGH TUESDAY... COOLER ARCTIC AIR WILL SETTLE INTO
THE REGION WITH HIGH PRESSURE NEAR THE SURFACE. DRY AIR WILL EAT
INTO THE LIGHT SNOWFALL QUICKLY MONDAY MORNING AND THE NEWLY
FALLEN SNOW PACK IS GOING TO KEEP THE DAYTIME HIGH TAMPED DOWN
FOR AWHILE.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
NO CHANGES WERE MADE TO THE GOING EXTENDED FORECAST... THE
FORECAST STANDS. GILCHRIST
PREVIOUS LONG TERM DISCUSSION...
ACTIVE PATTERN CONTINUES IN THE EXTENDED PERIOD WITH SHORTWAVES
SLIDING THROUGH THE GENERALLY CYCLONIC FLOW OVER NORTH AMERICA.
PERIOD OPENS WITH STORM SYSTEM MOVING INTO THE CENTRAL PLAINS AND
HIGH PRESSURE PUSHING SOUTH FROM CANADA. COLDER AND DRIER AIRMASS
ASSOCIATED WITH THIS HIGH WILL LINGER OVER EASTERN MONTANA THROUGH
WEDNESDAY. SHORTWAVE PUSHING THROUGH THE NORTHERN ROCKIES
WEDNESDAY NIGHT WILL PULL WARMER AIR BRIEFLY INTO THE STATE. WAVE
MOVES ACROSS EASTERN MONTANA ON THURSDAY WITH POTENTIAL FOR LIGHT
PRECIPITATION AND ANOTHER SURGE OF COLDER AIR. NORTHWEST FLOW WILL
MAINTAIN UNSETTLED CONDITIONS WITH NEAR NORMAL TEMPERATURES INTO
NEXT WEEKEND. EBERT
&&
.AVIATION...
MVFR LEVEL LOW CLOUDS WILL CONTINUE TO SPREAD SOUTH THIS EVENING WITH
CEILINGS 1000 TO 2000 FEET. WILL SEE SNOW DEVELOP AROUND MIDNIGHT
WITH IFR OR LIFR CONDITIONS LIKELY THAT WILL PREVAIL UNTIL AROUND
NOON ON MONDAY. KGGW AND KOLF WILL BE ON THE NORTHERN EDGE OF THE
MAIN SNOW BAND SO CONDITIONS MAY TURN OUT TO BE BETTER THAN
FORECASTED LATE TONIGHT AND MONDAY MORNING IF THE SNOW BAND STAYS
TO THE SOUTH. GUSTY NORTHERLY WINDS 15 TO 25 KNOTS WILL CONTINUE
INTO MONDAY AFTERNOON. CONDITIONS WILL IMPROVE VFR MONDAY
AFTERNOON AS THE SNOW MOVES TO THE EAST AND NORTH WINDS DIMINISH.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...GARFIELD...SOUTHWEST PHILLIPS.
WINTER STORM WARNING UNTIL 6 PM MDT MONDAY FOR MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT MONDAY FOR CENTRAL AND
SOUTHERN VALLEY...WESTERN ROOSEVELT...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 7, 2:14 PM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT SUN APR 7 2013
MTZ018-019-059-061-081200-
DANIELS-SHERIDAN-NORTHERN PHILLIPS-NORTHERN VALLEY-
314 PM MDT SUN APR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WITH UP AN INCH SNOW AND MUCH COLDER TEMPERATURES
WILL MOVE THROUGH THE REGION LATE TONIGHT AND MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-021>027-060-081200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
314 PM MDT SUN APR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING HAS BEEN ISSUED FOR THE AREA LATE TONIGHT
THROUGH MONDAY FOR 4 TO 8 INCHES OF HEAVY WET SNOW AND
SIGNIFICANTLY COLDER TEMPERATURES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017-020-062-081200-
CENTRAL AND SOUTHERN VALLEY-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
314 PM MDT SUN APR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT LATE TONIGHT AND MONDAY FOR
2 TO 4 INCHES OF HEAVY WET SNOW AND SIGNIFICANTLY COLDER
TEMPERATURES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Petroleum
- When
- April 7, 9:00 PM MST to April 8, 2:00 PM MST
- Where
- Petroleum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Cooperative observers and public in Winnett reported 4 inches of heavy wet snow and some drifts.
Winter Storm, Garfield
- When
- April 8, 12:00 AM MST to 2:00 PM MST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Cooperative observers in Jordan and Cohagen reported 4 inches of heavy wet snow while amounts up to 6 inches of heavy wet snow were reported just south of the county line.
Winter Storm, Prairie
- When
- April 8, 1:00 AM MST to 3:00 PM MST
- Where
- Prairie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Reports from trained spotters of 4 to 5 inches of heavy wet snow were common across the area.
Winter Storm, Dawson
- When
- April 8, 2:00 AM MST to 4:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Cooperative observers reported 4 to 5 inches of heavy wet snow at Lindsay and Glendive.
Winter Storm, Central and Se Phillips
- When
- April 8, 2:00 AM MST to 4:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Cooperative observers at 13 W Carlyle and 2 E Wibaux reported 8.3 and 10 inches of new snow, respectively.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Kansas, April 7, 2013$30 million · 2.5 in hail · 4 events
- Hail in Missouri, April 7, 2013$1.3 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, April 7, 2013$275,000 · 1.5 in hail · 6 events
- Hail in Kansas, April 7, 20131.75 in hail · 25 events
- Damaging Wind and High Wind in Nevada, April 7 to 8, 2013$25,000 · 59 kt wind · 5 events
- Hail in Kansas, April 7, 20132 in hail · 13 events
- Hail in Missouri, April 7 to 8, 20131 in hail · 8 events
- Heavy Snow in Montana, April 7 to 8, 20137 events
- High Wind in California, April 7 to 9, 201375 kt wind · 6 events
- Hail in Kansas, April 7 to 8, 20131 in hail · 5 events
- Winter Storm in Montana, April 7 to 9, 20133 events
- High Wind in Oregon, April 7, 201365 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447445, 447616, 448486, 448485, 448487.